Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 29, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at May 10, 2002, 5:25 PM EDT for Marion County, South Carolina. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 10, 2002, 5:25 PM EDT (21:25 UTC)
- Expired
- May 10, 2002, 6:15 PM EDT
- In force
- 50 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Marion County, SC
The radar
The Wilmington radar (KLTX), 87 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 2:45 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.4 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 412 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 701 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KILM 102125
SVRILM
SCC067-102215-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
525 PM EDT FRI MAY 10 2002
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MARION COUNTY IN NORTHEAST SOUTH CAROLINA
* UNTIL 615 PM EDT
* AT 519 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS FROM 14
MILES NORTH OF NICHOLS TO 13 MILES SOUTHWEST OF MARION...MOVING
SOUTHEAST AT 20 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
MULLINS AT 535 PM
NICHOLS AT 545 PM
MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.
HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 58 MILES AN
HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY
EVENING FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA.
.END
$$
HAWKINS
LAT...LON 3416 7953 3394 7947 3388 7939 3383 7926
3389 7927 3393 7932 3400 7934 3409 7923
3415 7922 3424 7914 3428 7917 3425 7921
3429 7940What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:05 PM EDT, 2 hours 20 minutes earlier.
Area forecast discussion, May 10, 3:05 PM EDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON, NC 305 PM EDT FRI MAY 10 2002 ONGOING CONVECTION UPSTREAM WILL CONTINUE TO MOVE E ACROSS THE REGION...WHICH REMAINS MODERATELY UNSTABLE DUE TO GOOD AMT OF HEATING EARLIER TODAY. AS A RESULT...SPC HAS PLACED THE CWA IN A SVR TSTM WATCH UNTIL 7 PM. SEVERAL BOUNDARIES...INCLUDING THE SEABREEZE MAY ACT AS FOCUSING MECHANISMS FOR TSTMS THROUGH THE EVENING. VERY WEAK CAA ACROSS THE REGION TONIGHT AS OLD COLD FRONT WASHES OUT OVER THE REGION. SHORT WAVE MOVING ALONG BOUNDARY WILL BRING THE BEST CHANCES FOR PRECIP...HOWEVER TIMING OF THIS FEATURE VARIES BETWEEN MODELS. THE AVN SHOWS THE BEST UVV/S ACCOMPANYING THE SHORT WAVE OVERNIGHT...WHEREAS THE ETA HAS IT OCCURRING SAT MORNING INTO EARLY SAT AFTERNOON. DUE TO LARGE INCONSISTENCIES WITH NUMERICAL GUIDANCE...DO NOT HAVE MUCH CONFIDENCE IN POP FORECAST. SOME WAA DEVELOPS LATER ON SATURDAY AS THE BOUNDARY MOVES NORTH AS A WARM FRONT. ERLY FLOW DEVELOPS ACROSS THE CWA KEEPING TEMPS ABOUT 10-15 DEG COOLER THAN TODAY. WILL CARRY A SLIGHT CHC POP INTO SAT EVENING AS THE FRONT DEPARTS. SW FLOW DEVELOPS SUN...WITH SOME RIDGING ACROSS THE ERN U.S. BRINGING TEMPS BACK UP WELL INTO THE 80S. FOR MONDAY THROUGH FRIDAY...A COLD FRONT WILL MOVE THROUGH THE AREA MONDAY AND MONDAY NIGHT. PRECIPITATION SHOULD END BEFORE DAYBREAK TUESDAY. THE REMAINDER OF THE WEEK WILL BE DOMINATED BY HIGH PRESSURE WITH TEMPERATURES AT OR JUST BELOW NORMAL VALUES UNDER FAIR SKIES. CWF: SW WINDS WILL SHIFT TO THE NE FROM N TO S AS A WEAK COLD FRONT DROPS THROUGH THE WATERS. WINDS WILL ALSO INCREASE...BUT WILL BE STRONGEST ALONG THE NRN WATERS. E FLOW FOR SAT...THEN AS A WARM FRONT MOVES N WINDS WILL BECOME SW ON SUN. WILL KEEP CONDITIONS ON NRN WATERS JUST BELOW SCSEC CONDITIONS TONIGHT INTO TOMORROW. THANKS FOR THE COORDINATION MHX. FCSTID = 36 ILM 67 76 63 85 / 40 50 20 10 LBT 65 77 62 86 / 40 50 20 10 FLO 67 77 63 88 / 40 50 20 10 MYR 68 73 65 81 / 40 50 20 10 .ILM... NC...NONE. SC...NONE. PUBLIC: JAQ/RAN MARINE: JAQ
In the hours before
Local storm report, May 10, 4:25 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
425 PM EDT FRI MAY 10 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0250 PM 3 S WILMINGTON NC 1.00 INCH HAIL
05/10/02 NEW HANOVER NEAR MONKEY JUNCTION
REPORTED BY 911
0255 PM 3 S WILMINGTON NC .75 INCH HAIL
05/10/02 NEW HANOVER NEAR MONKEY JUNCTION
REPORTED BY 911
0415 PM 5 SW SOCIETY HILL SC 59 MPH TSTM WIND GUST
05/10/02 DARLINGTON REPORTED BY KUDG AWOS AT
DARLINGTON JETPORT
TMLocal storm report, May 10, 5:11 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
511 PM EDT FRI MAY 10 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0502 PM BENNETTSVILLE SC WIND DAMAGE
05/10/02 MARLBORO NUMEROUS REPORTS OF TREES
DOWN THROUGHOUT MARLBORO
COUNTY. ..MOSTLY SOUTH.
REPORTED BY LAW ENFORCEMENT
MRLocal storm report, May 10, 5:22 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
522 PM EDT FRI MAY 10 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM DILLON SC WIND DAMAGE
05/10/02 DILLON TREES DOWN BETWEEN DILLON
AND LATTA...AND ON HIGHWAY
34 WEST OF DILLON. REPORTED
BY DILLON 911.
MRThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 2:59 PM EDT | Special Marine Warning | ILM | 61 min | |
| May 10, 4:00 PM EDT | Special Marine Warning | ILM | 60 min | |
| May 10, 4:10 PM EDT | Severe Thunderstorm Warning | ILM | Darlington, Marlboro | 65 min |
| May 10, 5:20 PM EDT | Severe Thunderstorm Warning | ILM | Dillon | 40 min |
| May 10, 5:52 PM EDT | Severe Thunderstorm Warning | ILM | Horry | 53 min |
| May 10, 6:44 PM EDT | Severe Thunderstorm Warning | ILM | Horry | 31 min |
| May 10, 6:53 PM EDT | Severe Thunderstorm Warning | ILM | Georgetown | 37 min |
| May 10, 6:59 PM EDT | Special Marine Warning | ILM | 2 hr | |
| May 10, 6:59 PM EDT | Special Marine Warning | ILM | 2 hr | |
| May 10, 7:31 PM EDT | Special Marine Warning | ILM | 89 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.